Management of Myelodysplastic Syndromes - Episode 10

Luspatercept in the Treatment of Myelodysplastic Syndromes

,

Hetty Carraway, MD: I really appreciate your comments and you encouraging patients to enroll in clinical trials, because the clinical trials really lead to new drugs being FDA approved, like with luspatercept, and it’s very exciting. Can you share with me what your experience with luspatercept has been? When might you consider increasing the dose?As you’ve managed patients with this new drug, has there been a cut-off time due to a lack of response? What toxicities should patients be aware of with luspatercept?

Guillermo Garcia-Manero, MD: This drug is an injectable compound that you give every 3 weeks. The audience needs to realize that these ESAs [erythropoietin-stimulating agents] have been with us for 25 years or so—almost since I was a student. They’re basically imprinted in the practice of doctors. It’s not that they are good drugs or bad drugs or that we don’t know to use them. They are actually very important compounds that help a lot of our patients. But eventually, they either stop working or they do not work, and we know when that’s going to happen. Right now, luspatercept is used when these ESAs don’t work or with some patients for whom we can predict.

We’ve learned a number of things. Because it’s a new drug, we’re phasing in to what I’m about to say. We know that luspatercept works better in patients that have fewer transfusions. That’s why it’s so important for the physicians to realize that, at some point, you need to transition from a traditional ESA to luspatercept. I am not at all advocating to stop the ESA if it’s working to go for this other new drug. But we know that if the patient becomes transfusion dependent and is not responding to the ESA, we should probably consider transitioning earlier because that’s when you have a greater chance of response to this new compound.

Similar to the ESAs, based on algorithm, you could increase the dose that is based on the weight of the patient if you don’t see a response. This is described very well in the drug insert. If you don’t see an improvement in transfusions after a few weeks, you may ask the doctor if the dose should be increased.

These are not chemotherapies, so they don’t have the kind of toxicity that everybody associates with that kind of treatment, but luspatercept can have some side effects. In particular, I have seen in my practice that sometimes the patients may experience fatigue. This is important because the whole goal of the treatment is to improve the hemoglobin, improve quality of life, and have more energy. Unfortunately, some of our patients sometimes complain of feeling a little fatigued with this compound. It’s critical with this disease, and any other disease, that you describe the expectations up front every time you introduce a new drug, so you won’t have poor adherence or misunderstanding in terms of what the compound will do. I don’t think any fatalities have been reported from this drug. But fatigue is something I have seen in my patients. I don’t know about your experience, Hetty.

Hetty Carraway, MD: So far, it’s been pretty well tolerated. You’re also struggling to come up with some heavy toxicity, and I think that’s teaching us that people tend to be tolerating it well. I do think it matters to escalate the therapy as you go through, and if the therapy isn’t helping patients, to be mindful of stopping it at those same time points that we talked about with ESA-based therapy. The every-three-week administration is nice for patients, although many of them, if they’re transfusion requiring, need to come and have their counts checked anyway. But from that standpoint, the administration is pretty straightforward for patients and the toxicities are pretty well managed.

Guillermo Garcia-Manero, MD: It’s a simple injection. You are right, the three weeks doesn’t mean that they may not require some checking in between, unfortunately.

Transcript Edited for Clarity